Presumed clomiphene-induced optic neuropathy: A case report
Background: Clomiphene citrate is an estrogen receptor ligand with mixed agonistic–antagonistic properties used for the treatment of female and male infertility. Various visual disturbances and several irreversible visual outcomes have been associated with clomiphene citrate. In this report, we present a patient with presumed clomiphene-induced optic neuropathy.
Case: A 33-yr-old man with acute visual loss of the right eye was referred to Amiralmomenin Hospital, Rasht, Iran in November 2018. His only medication was clomiphene citrate 100 mg daily, taken for 2 wk for fertility issues. The patient presented with a sudden decrease of visual acuity in the right eye on the 14th day of starting the treatment and subsequently developed complete loss of inferior visual field within a few days. On examination, the visual acuity was 6/20 in the right and 20/20 in the left eyes, with a right relative afferent pupillary defect and decreased red color saturation. The fundus examination revealed optic disc swelling with venous dilation in the right eye and a normal left fundus with a crowded disc (disc-at-risk). The patient was evaluated for systemic disorders, all of which were normal. Findings were suggestive of non-arteritic anterior ischemic optic neuropathy most likely due to clomiphene.
Conclusion: As clomiphene may increase blood viscosity, it is hypothesized that reduced flow in a posterior ciliary artery in conjunction with the disc-at-risk contributes to the anterior ischemic optic neuropathy. It is advised that patients with disc-at-risk be aware of the possible non-arteritic anterior ischemic optic neuropathy and those experiencing visual symptoms while taking clomiphene be examined promptly for evidence of optic nerve injury.
Key words: Clomiphene citrate, Optic neuropathy, Visual acuity, Ischemia.
 Willets AE, Corbo JM, Brown JN. Clomiphene for the treatment of male infertility. Reprod Sci 2013; 20: 739–744.
 Wheeler KM, Sharma D, Kavoussi PK, Smith RP, Costabile R. Clomiphene citrate for the treatment of hypogonadism. Sex Med Rev 2018; 7: 272–276.
 Racette L, Casson PR, Claman P, Zackon DH, Casson EJ. An investigation of the visual disturbances experienced by patients on clomiphene citrate. Fertil Steril 2010; 93: 1169–1172.
 Viola MI, Meyer D, Kruger T. Association between clomiphene citrate and visual disturbances with special emphasis on central retinal vein occlusion: A review. Gynecol Obstet Invest 2011; 71: 73–76.
 Russom M, Pradeep B, Zeregabr M, Fessehatzion K, Araya N. Blindness and retinal disorder associated with clomifene citrate: Cases series assessment. Clin Med Invest 2017; 2: 1–4.
 Miller NR, Arnold AC. Current concepts in the diagnosis, pathogenesis and management of nonarteritic anterior ischaemic optic neuropathy. Eye 2015; 29: 65–79.
 Kaup M, Plange N, Arend KO, Remky A. Retrobulbar haemodynamics in non-arteritic anterior ischaemic optic neuropathy. Br J Ophthalmol 2006; 90: 1350–1353.
 Purvin VA. Visual disturbance secondary to clomiphene citrate. Arch Ophthalmol 1995; 113: 482–484.
 Lee VYW, Liu DTL, Li CL, Lam DSC. Central retinal vein occlusion associated with clomiphene-induced ovulation. Fertil Steril 2008; 90: 2011. e11–e12.
 Roch LM, Gordon DL, Barr AB, Paulsen CA. Visual changes associated with clomiphene citrate therapy. Arch Ophthalmol 1967; 77: 14–17.
 Rock T, Dinar Y, Romem M. Retinal periphlebitis after hormonal treatment. Ann Ophthalmol 1989; 21: 75–76.
 Venkatesh R, Gujral GS, Gurav P, Tibrewal S, Mathur U. Clomiphene citrate-induced visual hallucinations: A case report. J Med Case Reports 2017; 11: 1–3.
 Lawton AW. Optic neuropathy associated with clomiphene citrate therapy. Fertil Steril 1994; 61: 390–391.
 Perin AF, Chacko JG, Goyal S. Nonarteritic ischemic optic neuropathy associated with clomiphene citrate use. J Neuroophthalmol 2017; 37: 106–107.